Kentucky, 2002

Flood in Kentucky, September 15, 2002

September 15, 2002 · NWS PAH · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 15, 12:40 PM CST, 20 minutes earlier.

Area forecast discussion, Sep 15, 12:40 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
140 PM CDT SUN SEP 15 2002

THE MAIN CHALLENGES FOR THIS PACKAGE CONTINUE TO BE TIMING AND
COVERAGE OF PRECIP WITH FOUR POTENTIAL EVENTS TO DEAL WITH
OVER THE NEXT SEVEN DAYS.

SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS THE
SE HALF OF THE CWA ALONG AND SOUTH OF WEAK FRONTAL BOUNDARY. IN
ADDITION SCATTERED ELEVATED CONVECTION CONTINUES OVER SE MO AHEAD OF
UPPER TROF/VORT MAX. WITH SLOW MOVEMENT OF UPPER LOW/FRONTAL SYSTEM
EXPECT SCATTERED CONVECTION TO CONTINUE ITS SLOW EASTWARD MOVEMENT.
WILL ONLY MENTION CHC POPS ACROSS THE SE HALF OF THE CWA THIS
EVENING BUT WILL CONTINUE INTO THE EARLY MORNING HOURS OVER THE
EXTREME SE SECTIONS. WITH SYSTEM NEARLY BAROTROPIC AND LITTLE TO NO
FRONTAL CONVERGENCE EXPECT NO MORE THAN SCATTERED CONVECTION. COOLER
HIGH PRESSURE TO DOMINATE INTO TUESDAY WHEN AN EASTWARD MOVING SHORT
WAVE TAPS INTO MOISTURE JUST TO OUR SOUTH AND BEGINS TO LIFT IT
NORTHWARD. ETA APPEARS TOO AGGRESSIVE WITH THIS FEATURE SO WILL LEAN
TOWARD AVN/NGM SOLUTION AND ONLY MENTION SCHC POPS OVER THE SW
SECTIONS LATE TUESDAY AFTERNOON. WILL KEEP SCHC POPS EVERYWHERE
TUESDAY NIGHT WITH WEAK ISENTROPIC UPGLIDE (I305) AT BEST. HIGH
PRESSURE TO AGAIN RULE ON WEDNESDAY BUT ON THURSDAY A FROPA WILL BE
THE FOCUS FOR CONVECTION...A BRIEF RESPITE ON FRIDAY...AND THEN
ANOTHER FROPA AND CHC POPS ON SATURDAY. SUNDAY WE SHOULD BE IN THE
CLEAR AGAIN UNDER HIGH PRESSURE. EXPECT TEMPERATURES TO REMAIN NEAR
SEASONAL NORMALS.

WILL USE A BLEND OF FWC/MAV MOS TEMP GUIDANCE.

.PAH...NONE.

PACKETT

In the hours before

Special weather statement, Sep 15, 12:20 PM CST, 40 minutes before
ILZ088>094-INZ088-KYZ001>022-MOZ086-087-100-107>112-114-152200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
120 PM CDT SUN SEP 15 2002

...SMALL HAIL AND GUSTY WINDS POSSIBLE WITH THUNDERSTORMS
THIS AFTERNOON...

AT 106 PM...A TRAINED SPOTTER TRAVELING NEAR FREEMONT...IN SOUTHERN
MCCRACKEN COUNTY KENTUCKY...REPORTED PEA SIZE HAIL COVERING THE
GROUND...ASSOCIATED WITH A STORM THAT DEVELOPED OVER THE WESTERN
PART OF THE COUNTY BETWEEN NOON AND 1 PM.

ALSO AT 106 PM...STODDARD COUNTY SHERIFFS OFFICE REPORTED PEA...UP
TO MARBLE SIZE HAIL COVERING THE GROUND IN BLOOMFIELD. THIS HAIL
LASTED BETWEEN 3 AND 5 MINUTES.

THUNDERSTORMS...CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS
WILL BE ON THE INCREASE DURING THE AFTERNOON HOURS. THE
THUNDERSTORMS WILL BE DEVELOPING IN MOIST AND INCREASINGLY UNSTABLE
AIR...SOUTH OF A COLD FRONT MOVING THROUGH THE QUAD STATE AREA.

THE GREATEST THREAT FOR THUNDERSTORMS WILL EXIST ALONG AND SOUTH OF
A LINE FROM PUXICO MISSOURI...PADUCAH AND OWENSBORO KENTUCKY
THROUGH 5 PM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO AND TELEVISION
FOR ANY WEATHER UPDATES.
Special weather statement, Sep 15, 12:44 PM CST, 16 minutes before
KYZ008-151930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
144 PM CDT SUN SEP 15 2002

...GUSTS NEAR 40 MPH LIKELY NORTHEAST OF BENTON KENTUCKY...

A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WIND GUSTS NEAR 40
MPH...WAS INDICATED NORTHEAST OF BENTON...NEAR BRIENSBURG...AT 140
PM.

PERSONS NEAR BRIENSBURG AND BENTON...AS WELL AS THOSE PERSONS ON
THE WESTERN SHORE OF KENTUCKY LAKE...NORTH OF FAIRDEALING...SHOULD
WATCH FOR GUSTY WINDS NEAR 40 MPH...AS WELL AS THE POTENTIAL FOR
PEA TO MARBLE SIZE HAIL THROUGH 230 PM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO AND TELEVISION
FOR ANY WEATHER UPDATES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Daviess

When
September 15, 1:00 PM CST to 3:00 PM CST
Where
Daviess County, Owensboro
Reported by
NEWSPAPER
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

A slow-moving thunderstorm produced very heavy rain over the City of Owensboro. Several places in the city reported street flooding. There were no reports of impassable or closed roads.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316555.